Thunderstorm Wind, Pennington
- When
- August 8, 3:50 PM MST
- Where
- Pennington County, Wall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.000, -102.233
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 12:55 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT TUE AUG 8 2006 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS A TROF OF LOW PRESSURE ACROSS EASTERN WYOMING AS A HIGH PRESSURE RIDGE REMAINS OVER THE NORTHERN PLAINS. 18Z SOUNDING SHOULDS LOTS OF CAPE AND WITH DEW POINTS IN THE 60S AND PPRECIPITABLE WATER OF 1.25 INCHES...MOISTURE IS NOT IN QUESTION. EXPECT SEVERE STORMS TO START IN THE VERY NEAR FUTURE. CURRENT RADAR HAS ISOLATED TO SCATTERED T-STORMS OVER THE HILLS. THESE STORMS WILL MAINLY BE CONFINED TO THE HILLS AND ADJACENT PLAINS. AS THE EVENING PROGRESSES...STORMS WILL MOVE OVER THE PLAINS GIVING THE REST OF THE AREA OF CHANCE OF PRECIP. EXPECT CONVECTION TO CONTINUE FOR THE NEXT FEW DAYS AS MOISTURE STICKS AROUND AND WEAK WAVES MOVE THROUGH THE FLOW. HAVE A CHANCE FOR ISOLATED POPS EACH DAY THROUGH THE SHORT TERM. OTHERWISE CURRENT FORECAST ON TRACK WITH NO OTHER MODIFICATIONS. EXTENDED...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE WEATHER FOR THE WEEKEND INTO EARLY NEXT WEEK. THE RIDGE WILL FLATTEN A LITTLE BIT THIS WEEKEND AS FLOW BECOMES MORE WESTERLY ALOFT. COLD FRONT PASSING THROUGH EARLY IN THE WEEKEND WILL ALLOW SOME COOLER AIR TO FILTER INTO THE NORTHERN PLAINS. COOLER AIR WILL CONTINUE THROUGH EARLY NEXT WEEK. THE ONLY CHANCE FOR PRECIPIATION COMES ON SATURDAY...WHEN THE COLD FRONT MOVES THROUGH. && .AVIATION...CONVECTION OVER THE BLACK HILLS WILL SPREAD OUT THIS EVENING...WITH LINGERING ISOLATED STORMS OVERNIGHT. MOIST SOUTHERLY FLOW IS BRINING SOME MVFR CEILINGS INTO SOUTH CENTRAL SOUTH DAKOTA. AFTER SUNSET...IFR/MVFR CEILINGS WILL BE COMMON WITH THE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND INTO PORTIONS OF NORTHEAST WYOMING && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 615 AM MDT TUE AUG 8 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 615 AM MDT (715 AM CDT) TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE POSSIBILITY OF SOME OF THE STORMS BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER ARE PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT FROM ANY SEVER STORM THAT DOES DEVELOP. ALSO...THE THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON...AND CONTINUE INTO WEDNESDAY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREAT. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER ARE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY EAST OF A LINE FROM PINE RIDGE TO RAPID CITY. ALSO...THE THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. ADDITIONAL DISTURBANCES WILL MOVE THE AREA ON THURSDAY THROUGH SATURDAY...BRINGING A CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF THE AREA. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1244 PM MDT TUE AUG 8 2006 SDZ026-081945- RAPID CITY- 1244 PM MDT TUE AUG 8 2006 SDZ026-081945- RAPID CITY- 1244 PM MDT TUE AUG 8 2006 .NOW... ...THUNDERSTORMS MOVING INTO THE AREA... AT 1244 PM MDT...A THUNDERSTORM WAS LOCATED OVER PENNINGTON COUNTY... OR ABOUT 8 MILES SOUTH OF RAPID CITY...MOVING EAST AT 15 MPH. THIS STORM WILL REACH KEYSTONE AROUND 1250 PM MDT... HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. CLARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 113 PM MDT TUE AUG 8 2006 SDZ026-081945- RAPID CITY- 113 PM MDT TUE AUG 8 2006 SDZ026-028-082015- CENTRAL BLACK HILLS-RAPID CITY- INCLUDING THE CITIES OF...HISEGA...JOHNSON SIDING... PACTOLA RESERVOIR AND RAPID CITY 113 PM MDT TUE AUG 8 2006 AT 111 PM MDT...A THUNDERSTORM WAS LOCATED OVER PACTOLA RESERVOIR...OR ABOUT 10 MILES NORTH OF HILL CITY...MOVING EAST AT 15 MPH. THIS STORM WILL REACH JOHNSON SIDING AND HISEGA AROUND 120 PM MDT...RAPID CITY AROUND 140 PM MDT AND RAPID VALLEY AROUND 150 PM MDT. HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. CLARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 143 PM MDT TUE AUG 8 2006 SDZ026-028-074-082045- CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-RAPID CITY- 143 PM MDT TUE AUG 8 2006 AT 140 PM MDT...THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF JOHNSON SIDING TO 6 MILES SOUTH OF HAYWARD...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF RAPID CITY TO 13 MILES EAST OF CUSTER...MOVING EAST AT 10 MPH. THESE STORMS WILL REACH HAYWARD AROUND 145 PM MDT...HERMOSA AROUND 200 PM MDT...RAPID CITY AROUND 205 PM MDT... SMALL HAIL...HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/08/2006 E0.88 INCH CUSTER SD PARK/FOREST SRVC
0209 PM HAIL 3 E PIEDMONT 44.23N 103.34W
08/08/2006 E0.88 INCH MEADE SD OTHER FEDERAL
0209 PM HAIL HERMOSA 43.84N 103.19W
08/08/2006 E0.88 INCH CUSTER SD NWS EMPLOYEE
0209 PM TSTM WND GST HERMOSA 43.84N 103.19W
08/08/2006 E70 MPH CUSTER SD NWS EMPLOYEE
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 3 SW HERMOSA 43.81N 103.23W
08/08/2006 E1.50 INCH CUSTER SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HERMOSA 43.84N 103.19W
08/08/2006 M1.50 INCH CUSTER SD NWS EMPLOYEE
0210 PM TSTM WND DMG 3 S HERMOSA 43.80N 103.19W
08/08/2006 CUSTER SD NWS EMPLOYEE
10 INCH TREE LIMB BLOWN DOWN
&&
WFO UNRThe Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530383.